Publication Abstract

Authors: Ammann EM, Jones MP, Link BK, Carnahan RM, Winiecki SK, Torner JC, McDowell BD, Fireman BH, Chrischilles EA

Title: Intravenous immune globulin and thromboembolic adverse events in patients with hematologic malignancy.

Journal: Blood 127(2):200-7

Date: 2016 Jan 14

Abstract: In patients with hypogammaglobulinemia secondary to chronic lymphocytic leukemia (CLL) or multiple myeloma (MM), intravenous immune globulin (IVIg) may be administered to reduce the risk of infection. Since 2013, IVIg products have carried a boxed safety warning about the risk of thromboembolic events (TEEs), with TEEs reported in 0.5% to 15% of patients treated with IVIg. In this retrospective cohort study of older patients with CLL or MM identified from the Surveillance, Epidemiology, and End Results-Medicare Linked Database, we assessed rates of clinically serious TEEs in 2724 new users of IVIg and a propensity-matched comparison group of 8035 nonusers. For the primary end point, arterial TEE, we observed a transient increased risk of TEE during the day of an IVIg infusion and the day afterward (hazard ration = 3.40; 95% confidence interval [CI]: 1.25, 9.25); this risk declined over the remainder of the 30-day treatment cycle. When considered in terms of absolute risk averaged over a 1-year treatment period, the increase in risk attributable to IVIg was estimated to be 0.7% (95% CI: -0.2%, 2.0%) compared with a baseline risk of 1.8% for the arterial TEE end point. A statistically nonsignificant risk increase of 0.3% (95% CI: -0.4%, 1.5%) compared with a baseline risk of 1.1% was observed for the venous TEE end point. Further research is needed to establish the generalizability of these results to patients receiving higher doses of IVIg for other indications.